Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Midland/Odessa, TX

August 12, 2016Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 12, 2016, 2:29 PM CDT for Ector County, Midland County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 2:29 PM CDT (19:29 UTC)
Expired
Aug 12, 2016, 4:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:31 PM CDTFLASH FLOOD8 Sw Midland, TXSIX INCHES OF WATER RUNNING OVER THE BUSINESS 20 SERVICE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WGUS54 KMAF 121929
FFWMAF
TXC135-329-122130-
/O.NEW.KMAF.FF.W.0025.160812T1929Z-160812T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MIDLAND COUNTY IN WESTERN TEXAS...
  SOUTHEASTERN ECTOR COUNTY IN WESTERN TEXAS...

* UNTIL 430 PM CDT

* AT 227 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN AND AROUND ANOTHER ONE HALF INCH IS POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WEST MIDLAND...PARTS OF ODESSA...WEST ODESSA...PENWELL...
  MIDLAND INTERNATIONAL AIR AND SPACE PORT...MISSION DORADO...
  WARFIELD AND PLEASANT FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3165 10239 3166 10259 3175 10262 3202 10216
      3176 10204

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:06 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 12, 2:06 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT FRI AUG 12 2016

.DISCUSSION...
The recently advertised cold front was moving thru the PB/SE NM
ahead of schedule and water vapor imagery shows a plume of rich
moisture streaming overhead. Storm have already developed across
parts of the PB and Trans Pecos where temps have increased in the
90s, despite clouds and the front. The early arrival of the front
does change some of the forecast including a focus farther S (along
I-20 and S). Also the earlier arrival does carry over somewhat into
Sat PM as the drier air will arrive earlier. Therefore the window
for rain across the PB/SE NM has decreased from earlier forecast. As
a result we have opted to cancel the watch for SE NM and have
trimmed back the expiration time to 00Z Sun elsewhere, and that
might not be soon enuf? Otherwise we will continue with the likely
PoPs across most areas overnight and high end chance to likely at
least into noon Sat. We are expecting two larger distinct areas of
precip to form, 1. this evening across the PB and then track e, 2.
early Sat AM across the Upper Trans Pecos and then track s or se.
Both of these precip areas are to be aided by a strengthening upper
level jet and assocd increased divergence. Since we have a
narrower window of opportunity for rain we have decreased the
total rainfall amounts into the 1-2" range with locally higher.
Still with abnormally high moisture levels heavy rain and
flooding/flash flooding is a concern thru Sat. High temps will
cool to 85-90 Sat/Sun with lows mostly in the 65-70, and
thereafter highs will climb back to the low to mid 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  88  68  88 /  70  60  20  20
Carlsbad                       69  87  65  89 /  50  50  20  10
Dryden                         76  88  71  90 /  50  60  60  50
Fort Stockton                  70  85  66  85 /  70  70  50  40
Guadalupe Pass                 61  78  60  76 /  50  40  30  20
Hobbs                          67  87  64  85 /  70  40  20  10
Marfa                          65  77  62  75 /  50  70  50  50
Midland Intl Airport           70  88  66  87 /  60  50  20  20
Odessa                         71  87  67  87 /  60  50  20  20
Wink                           73  89  68  89 /  60  50  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Saturday evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Scurry-Upton-Ward-Winkler.

&&
Hazardous weather outlook, Aug 12, 1:32 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT FRI AUG 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CDT FRI AUG 12 2016 /1232 PM MDT FRI AUG 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS
PECOS AREA THROUGH TONIGHT. A WEAK COLD FRONT WILL PUSH THROUGH
THE AREA THIS AFTERNOON AND TONIGHT BRINGING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL RESULT IN
THE THREAT OF FLASH FLOODING. STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH WILL CONTINUE FOR THE PERMIAN BASIN AND TRANS
PECOS AREAS UNTIL 7 PM. THE THREAT OF HEAVY RAIN WILL SHIFT
SOUTHWARD THROUGH THE DAY WITH DRIER CONDITIONS PUSHING IN FROM
THE NORTH. IN ADDITION TO LOCALLY HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL LIGHTNING ARE POSSIBLE IN STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Aug 12, 1:08 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI AUG 12 2016

TXZ058-075-121900-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
108 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS AND SOUTH CENTRAL
REEVES COUNTIES UNTIL 200 PM CDT...

AT 108 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SARAGOSA...OR 27 MILES SOUTHEAST OF TOYAH...MOVING NORTHWEST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...VERHALEN...
BALMORHEA STATE PARK AND SARAGOSA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 207 AND 235.

LAT...LON 3120 10353 3099 10320 3073 10353 3081 10366
      3095 10383
TIME...MOT...LOC 1808Z 127DEG 14KT 3096 10357

49
Special weather statement, Aug 12, 2:09 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT FRI AUG 12 2016

TXZ061-062-068-122000-
ECTOR-CRANE-MIDLAND-
209 PM CDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRANE...MIDLAND AND
SOUTHEASTERN ECTOR COUNTIES...

AT 208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MIDLAND
INTERNATIONAL AIR AND SPACE PORT...OR NEAR MIDLAND...MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST MIDLAND...ODESSA...WEST ODESSA...
MIDLAND INTERNATIONAL AIR AND SPACE PORT...
ODESSA SCHELEMEYER FIELD...MISSION DORADO...WARFIELD...
PLEASANT FARMS AND MIDLAND AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 105 AND 141.

VERY HEAVY  RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3185 10180 3165 10224 3165 10232 3161 10232
      3155 10246 3186 10258 3208 10211
TIME...MOT...LOC 1908Z 238DEG 27KT 3196 10219

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:34 PM CDTSpecial Weather StatementMAFAndrews41 min
Aug 12, 1:08 PM CDTSpecial Weather StatementMAFReeves52 min
Aug 12, 1:55 PM CDTAreal Flood AdvisoryMAFEctor, Midland2 hr
Aug 12, 2:09 PM CDTSpecial Weather StatementMAFEctor, Midland51 min
Aug 12, 2:49 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 12, 3:20 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
Aug 12, 3:28 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Aug 12, 3:48 PM CDTSpecial Weather StatementMAFPresidio42 min
Aug 12, 3:58 PM CDTFlash Flood WarningMAFAndrews, Ector, Winkler3 hr
Aug 12, 4:16 PM CDTSpecial Weather StatementMAFAndrews44 min
Aug 12, 5:13 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 12, 5:32 PM CDTSpecial Weather StatementMAFGaines43 min
Aug 12, 6:12 PM CDTSpecial Weather StatementMAF48 min
Aug 12, 6:52 PM CDTAreal Flood AdvisoryMAFGaines3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.